HIV/AIDS Skepticism

Pointing to evidence that HIV is not the necessary and sufficient cause of AIDS

Posts Tagged ‘Pre-Exposure Prevention of HIV infection (PrEP)’

Poisonous “prophylaxis”: PrEP (Pre-Exposure Prevention)

Posted by Henry Bauer on 2014/04/08

The Centers for Disease Control & Prevention has ballyhoo-ed “PrEP: A New Tool for HIV Prevention”  because Truvada has been approved by the Food and Drug Administration for preventing HIV infection. Truvada — tenofovir (TDF) plus emtricitabine (FTC) — had been earlier approved (in 2004) for treating HIV infection.

The 4-page CDC Fact Sheet contains no adequate warning of toxicity; the closest is this recommendation: “Disclose to women that safety for infants exposed during pregnancy is not fully assessed but no harm has been reported”.

Media coverage included “Gay men divided over use of HIV prevention drug”; but the reported division was not over the feeding of toxic drugs to healthy people but over whether such prophylaxis might induce people not to use condoms. The story said nothing about the toxicity of Truvada.

But the official Treatment Guidelines, freely available from the National Institutes of Health, have much to say about toxicity:

Adverse Effects of Antiretroviral Agents (Last updated February 12, 2013; last reviewed
February 12, 2013)
Adverse effects have been reported with use of all antiretroviral (ARV) drugs; they are among the most common reasons for switching or discontinuing therapy and for medication nonadherence. . . . However, because most clinical trials have a relatively short follow-up duration, the longer term complications of ART can be underestimated. In the Swiss Cohort study, during 6 years of follow-up, the presence of laboratory adverse events was associated with higher rates of mortality, which highlights the importance of adverse events in overall patient management (page K-7). [In clearer language: these are deadly drugs that can and do kill]

TDF may cause kidney injury in some patients, particularly in those who have pre-existing renal disease or are receiving concomitant nephrotoxic drugs. In addition, TDF induces a greater decline in bone mineral density than other ARV drugs (page F-2).

Renal impairment, manifested by increases in serum creatinine, proteinuria, glycosuria, hypophosphatemia, proximal renal tubulopathy, and acute tubular necrosis, has been associated with TDF use. . . .
participants receiving TDF/FTC experienced a significantly greater decline in bone mineral density than ABC/3TC-treated participants page (F-14).
TDF/FTC — Potential for renal impairment, including proximal tubulopathy and acute or chronic renal insufficiency (Table 6)

[TDF and FTC are both NRTIs (nucleoside reverse transcriptase inhibitors)]
Table 13. Antiretroviral Therapy-Associated Common and/or Severe Adverse Effects
Hepatic effects — reported for most NRTIs
Lactic acidosis —NRTIs
Nephrotoxicity/urolithiasis — TDF: ↑ serum creatinine, proteinuria, hypophosphatemia, urinary phosphate wasting, glycosuria, hypokalemia, non-anion gap metabolic acidosis
Osteopenia/osteoporosis — TDF: Associated with greater loss of BMD than with ZDV, d4T, and ABC.

Even Truvada’s own website acknowledges the serious risks of taking this drug:
IMPORTANT SAFETY INFORMATION
What is the most important information I should know about TRUVADA?
TRUVADA can cause serious side effects:
Too much lactic acid in your blood (lactic acidosis), which is a serious medical emergency. Symptoms of lactic acidosis include weakness or being more tired than usual, unusual muscle pain, being short of breath or fast breathing, nausea, vomiting, stomach-area pain, cold or blue hands and feet, feeling dizzy or lightheaded, and/or fast or abnormal heartbeats.
Serious liver problems. Your liver may become large and tender, and you may develop fat in your liver. Symptoms of liver problems include your skin or the white part of your eyes turns yellow, dark “tea-colored” urine, light-colored stools, loss of appetite for several days or longer, nausea, and/or stomach-area pain.
You may be more likely to get lactic acidosis or serious liver problems if you are female, very overweight (obese), or have been taking TRUVADA for a long time [emphasis added. PrEP implies extended use, but the CDC Fact Sheet says nothing about long-term use increasing the risk of iatrogenic harm]. In some cases, these serious conditions have led to death. Call your healthcare provider right away if you have any symptoms of these conditions.
Worsening of hepatitis B (HBV) infection. If you also have HBV and take TRUVADA, your hepatitis may become worse if you stop taking TRUVADA. Do not stop taking TRUVADA without first talking to your healthcare provider. If your healthcare provider tells you to stop taking TRUVADA, they will need to watch you closely for several months to monitor your health. TRUVADA is not approved for the treatment of HBV.”

Serious side effects of TRUVADA may also include:
New or worsening kidney problems, including kidney failure. Your healthcare provider may do blood tests to check your kidneys before and during treatment with TRUVADA. If you develop kidney problems, your healthcare provider may tell you to take TRUVADA less often, or to stop taking TRUVADA. [But the CDC Fact Sheet warns that failure to take Truvada consistently may vitiate its PrEP benefit]
Bone problems, including bone pain or bones getting soft or thin, which may lead to fractures. Your healthcare provider may do tests to check your bones.
Changes in body fat can happen in people taking HIV-1 medicines.
Changes in your immune system. If you have HIV-1 infection and start taking HIV-1 medicines, your immune system may get stronger and begin to fight infections. This may cause minor symptoms such as fever, but can also lead to serious problems. Tell your healthcare provider if you have any new symptoms after you start taking TRUVADA.
The most common side effects of TRUVADA are:
In people taking TRUVADA with other HIV-1 medicines to treat HIV-1 infection, common side effects include: diarrhea, nausea, tiredness, headache, dizziness, depression, problems sleeping, abnormal dreams, and rash.
In people taking TRUVADA to reduce the risk of getting HIV-1 infection, common side effects include: headache, stomach-area (abdomen) pain, and decreased weight.
Tell your healthcare provider if you have any side effects that bother you or don’t go away”.

And of course there is the usual
“You are encouraged to report negative side effects of prescription drugs to the FDA. Visit http://www.FDA.gov/medwatch, or call 1-800-FDA-1088”.
The ultimate purpose of this statement is to safeguard a drug’s manufacturer against lawsuits stemming from the drug’s toxicity, by pretending concern for patients.

Summary:

A drug with known serious toxic effects,
which become more serious over time,
is being recommended for continuous use
and unlimited use in healthy people.

This would be bad enough

if HIV were actually an infectious agent causing serious illness,
which however it isn’t (see The Case against HIV

Posted in Alternative AIDS treatments, clinical trials, experts, HIV absurdities, HIV risk groups, Legal aspects, sexual transmission, uncritical media | Tagged: , , , , | 22 Comments »